Skip to content
Omnikalc

Revised Geneva score: clinical probability of pulmonary embolism

Estimate the clinical probability of pulmonary embolism with the revised Geneva score, from eight items that need no doctor's judgment.

Updated on
Your inputs
bpm

Value out of range

Results

Revised Geneva score

8

4–10: intermediate clinical probability

Share of patients with pulmonary embolism in this group (validation study)

28%

Points for heart rate
3
Usual next step: D-dimer test; imaging only if positive

A structured way to weigh a dangerous diagnosis

Pulmonary embolism, a blood clot lodged in the arteries of the lungs, is hard to recognize: shortness of breath, chest pain and a fast heart rate have many other causes. Testing everyone with a CT scan would expose many people to radiation and contrast dye for nothing. Clinical prediction rules sort patients into probability groups first.

The revised Geneva score, published in 2006 by a team of Swiss and French doctors, uses only objective items, so two doctors examining the same patient should reach the same score.

The items

Item Points
Age over 65 1
Previous deep vein thrombosis or pulmonary embolism 3
Surgery under general anesthesia or lower-limb fracture within a month 2
Active cancer, or cured for less than a year 2
Pain in one leg 3
Coughing up blood 2
Heart rate 75 to 94 beats per minute 3
Heart rate 95 or more 5
Pain on deep vein palpation and swelling of one leg 4

Probability groups

  • 0 to 3 points: low probability, about 8% of patients in the validation study had a pulmonary embolism.
  • 4 to 10 points: intermediate probability, about 28%.
  • 11 or more: high probability, about 74%.

Worked example

A patient had knee surgery three weeks ago (2 points), has pain in one calf (3 points) and a heart rate of 88 (3 points). The score is 8, an intermediate probability: in the original study, about 28% of such patients had a pulmonary embolism. The usual next step is a D-dimer blood test. A normal result makes the diagnosis very unlikely; a raised result leads to imaging.

Compared with the Wells score

The Wells score is more widely used in North America. It includes a subjective item, whether another diagnosis is less likely than pulmonary embolism, which gives it a lot of weight. Both rules have similar accuracy, and European guidelines accept either. A simplified version of the Geneva score gives one point per item, with two points for a heart rate of 95 or more.

Limits

The score was built for patients seen in emergency departments. It has not been validated in pregnancy or in patients already in hospital, and it does not replace a doctor’s assessment.

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Frequently asked questions

What is the revised Geneva score?

A clinical prediction rule published by Le Gal and colleagues in 2006 to estimate the probability of pulmonary embolism. It uses age, history, recent surgery, cancer, leg symptoms, coughing up blood and heart rate, with no subjective item.

How is the heart rate scored?

0 points below 75 beats per minute, 3 points from 75 to 94 and 5 points at 95 or more.

How is it different from the Wells score?

The Wells score includes the item 'pulmonary embolism is the most likely diagnosis', which depends on the doctor's judgment. The revised Geneva score uses only objective items, which makes it more reproducible between doctors. Both perform similarly.

What happens after the score?

With a low or intermediate probability, a normal D-dimer test usually rules out pulmonary embolism. With a high probability, or a positive D-dimer, doctors usually order a CT pulmonary angiogram. Seek emergency care for sudden shortness of breath or chest pain.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.